Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 53, NWS Pueblo, CO

June 30, 1999Crowley County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 1999, 3:35 AM MDT for Crowley County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1999, 3:35 AM MDT (09:35 UTC)
Expired
Jun 30, 1999, 4:30 AM MDT
In force
55 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 38 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
3485 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WUUS1 KPUB 300931 RRA
SVRPUB
COC025-300950-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
335 AM MDT WED JUN 30 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CROWLEY COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 430 AM MDT

* AT 330 AM MDT...RADAR SHOWED A SEVERE STORM 25 MILES NORTH OF
  ORDWAY MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF NORTHERN CROWLEY
COUNTY INCLUDING HIGHWAY 71.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

LW/MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:26 PM MDT, 13 hours 9 minutes earlier.

Area forecast discussion, Jun 29, 2:26 PM MDT, 13 hours 9 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
138 PM MDT TUE JUN 29 1999

MAIN FOCUS WILL BE ON THE CHANCES FOR THUNDERSTORMS...IF ANY...
DURING THE NEXT FEW DAYS.

MUCH OF THE AREA CONTINUES TO HAVE A DRY AND STABLE AIRMASS...
HOWEVER THE EXTREME SOUTHEAST COUNTIES HAVE A LESS STABLE AIRMASS
AND SURFACE DEW POINTS IN THE UPPER 50S TO LOWER 60S.  SATELLITE
THIS AFTERNOON IS SHOWING A WEAK UPPER TROUGH MOVING OVER THE AREA.
AT THE SURFACE A WEAK LOW WAS LOCATED OVER THE PROWERS AND BACA
COUNTY AREA.  OVER THE EXTREME SOUTHEAST...LAPS WAS SHOWING CAPES OF
2000-3000 J/KG WITH LIS OF -2 TO -5.  THIS AREA WILL BRIEFLY
CONTINUE TO HAVE THE POTENTIAL FOR SEVERE WEATHER. KPUX SHOWING A
BOUNDARY ACROSS SOUTHERN PORTIONS OF THE PLAINS AND THIS TRIGGERED A
STRONG STORM OVER BACA COUNTY.  THIS BOUNDARY IS MOVING SOUTH AND
WILL LIKELY MOVE OUT OF THE AREA THIS AFTERNOON.  TORNADO WATCH HAS
BEEN ISSUED OVER SW KS AND THE TX/OK PANHANDLES.  STORMS OVER THESE
AREAS COULD SEND OUTFLOW INTO SOUTHEAST COLORADO AND TRIGGER MORE
STORMS LATER.  COULD ALSO SEE SOME LOW CLOUDS LATE TONIGHT/WED
MORNING...BUT IS TOO UNCERTAIN AT THIS TIME AND WILL NOT MENTION IN
ZONES.  WILL KEEP SOME POPS OVER THE EXTREME SOUTHEAST TONIGHT.
THERE'S A SMALL CHANCE THAT SOME ISOLATED THUNDERSTORMS COULD FIRE
OVER THE REST OF THE SOUTHEAST...BUT DRY WEATHER IS EXPECTED
ELSEWHERE.

ON WEDNESDAY THE PATTERN IS NOT EXPECTED TO BE MUCH DIFFERENT.  WITH
MOST OF SOUTH CENTRAL AND SOUTHEAST COLORADO REMAINING DRY...OR ONLY
HAVING THE POTENTIAL FOR SOME ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS.  AGAIN THE EXTREME SOUTHEAST CORNER WILL HAVE THE
CHANCE FOR SOME THUNDERSTORMS INSTABILITY AND CAPE VALUES REMAIN
HIGH.  FOR THURSDAY WESTERLY FLOW IS EXPECTED TO CONTINUE WITH
WEATHER DISTURBANCES REMAINING TO THE NORTH OF THE AREA.  MEAN RHS
ARE EXPECTED TO BE EVEN LOWER ON THURSDAY.

FOR THE EXTENDED PERIOD...FRIDAY THROUGH SUNDAY...ON FRIDAY A
STRONG UPPER LOW WILL MOVE INTO THE PACIFIC NORTHWEST AND WILL
CAUSE RIDGING TO OCCUR OVER THE PLAINS STATES...WHICH WILL IN
TURN LEAD TO SOUTHWEST FLOW OVER CO.  THIS SOUTHWEST FLOW IS
EXPECTED TO CONTINUE8 THROUGH THE PERIOD AND SHOULD KEEP THE
WEATHER DRY...WITH VERY WARM TEMPERATURES.

.PUB...NONE.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:29 AM MDTSevere Thunderstorm WarningPUBEl Paso61 min
Jun 30, 7:15 AM MDTSevere Thunderstorm WarningPUBKiowa60 min
Jun 30, 8:16 AM MDTSevere Thunderstorm WarningPUBProwers59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.